Winter Storm, Swisher
- When
- January 28, 9:00 AM CST to 6:00 PM CST
- Where
- Swisher forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
A deadly winter storm produced widespread snow and ice accumulations and resulted in significant damage across the west Texas South Plains during the daytime hours of the 28th. Wintry precipitation began to overspread the region in the hours after sunrise.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A deadly winter storm produced widespread snow and ice accumulations and resulted in significant damage across the west Texas South Plains during the daytime hours of the 28th.
Wintry precipitation began to overspread the region in the hours after sunrise. Although heavy snowfall (including thunder-snow) was common over the western South Plains and the extreme southwestern Panhandle, the precipitation began to fall as freezing rain over much of the central South Plains, the extreme southeastern Panhandle, and the northern Rolling Plains. A layer of ice, that in some cases became topped by accumulating snow, downed trees and utilities. This led to widespread damages from fallen trees and power lines. More than 200 power poles were snapped by the weight of ice and snow in Floyd County, and another 40 poles were downed in Hale County. A downed power pole and line in Olton (Lamb County) fell onto four parked vehicles in the high school parking lot, and the live utility wire caused a fire that destroyed one of the cars. Approximately 20,000 South Plains homes and businesses were without power at the height of the storm, and at least two homes were heavily damaged in Lubbock (Lubbock County) by falling trees.
Authorities reported 175 weather-related auto accidents in Lubbock County. Multiple accidents were additionally reported in Childress, Hale, Hall, Hockley, Motley, and Terry Counties. One Hale County motorist was injured.
In rural Bailey County, an elderly woman slipped on the ice and broke her hip. Injured from the fall and unable to summon help, the woman died of exposure before being found.
The entire city of Childress (Childress County) was rendered without power and communications for an extended period of time. Ice-related damage was widespread there, and included the collapse of a radio tower. In addition, power outages at nearby Greenbelt Lake (Donley County) caused pumps to fail and resulted in an outage of drinking water for the Childress area.
Total economic damages from the storm were estimated at nearly $4 million.
A list of reported snow accumulations follows: 9 inches in Rhea (Parmer County), 8 inches in Olton (Lamb County), 6 inches in Happy (Swisher County), 6 inches in Hart (Castro County), 6 inches in Muleshoe (Bailey County), 6 inches in Sudan (Lamb County), 5 inches in Denver City (Yoakum County), 5 inches in Friona (Parmer County), 4 inches in Dimmitt (Castro County), 4 inches in Littlefield (Lamb County), 4 inches in Shallowater (Lubbock County), 4 inches in Tulia (Swisher County), 4 inches in Wolfforth (Lubbock County), 3 inches in Abernathy (Hale County), 3 inches in Lubbock (Lubbock County), 3 inches in Morton (Cochran County), 3 inches in Plainview (Hale County), 3 inches in Silverton (Briscoe County), 2 inches in Brownfield (Terry County), 2 inches in Turkey (Hall County), 1 inch in Crosbyton (Crosby County), 1 inch in Floydada (Floyd County), 1 inch in Plains (Cochran County), and 1 inch in Vigo Park (Swisher County).
A list of reported ice accumulations follows: 1 inch in Childress (Childress County), 1 inch in Dimmitt (Castro County), 1 inch in Memphis (Hall County), 0.75 inch in Paducah (Cottle County), 0.50 inch in Brownfield, 0.50 inch in Floydada (Floyd County), 0.50 inch in Happy (Swisher County), 0.50 inch in Tahoka (Lynn County), 0.25 inch in Levelland (Hockely County), 0.25 inch in Lubbock (Lubbock County), 0.25 inch in Matador (Motley County), 0.25 inch in Muleshoe (Bailey County), and 0.25 inch in Plainview (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 28, 5:27 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 527 AM CST THU JAN 28 2010 .AVIATION... IFR TO VLIFR CONDITIONS WILL PERSIST THROUGH AT LEAST THE NEXT 18 HOURS AT BOTH TAF SITES. CONSIDERABLE UNCERTAINTY REMAINS WITH THE TIMING ON PRECIPITATION TYPES AND WHEN THEY WILL CHANGE SO DO NOT BE SURISED FOR SEVERAL AMENDMENTS THROUGH THE DAY. DO EXPECT TO SEE A PROLONGED PERIOD OF A MIX OF FREEZING RAIN AND SLEET AT BOTH SITES FROM THE MORNING INTO THE AFTERNOON HOURS BUT SHOULD EVENTUALLY CHANGE OVER TO SLEET AND SNOW AROUND 00Z TONIGHT. PRECIPITATION SHOULD THEN TAPER OFF AT KLBB AFTER MIDNIGHT BUT WILL LINGER AT KCDS THROUGH 12Z. JORDAN && .PREV DISCUSSION... /ISSUED 407 AM CST THU JAN 28 2010/ SHORT TERM... A PLETHORA OF WINTER WEATHER TYPES WILL AFFECT THE REGION MAKING FOR A COMPLICATED FORECAST. LARGE SHIELD OF PRECIPITATION HAS DEVELOPED WITHIN THE LAST HOUR ACROSS THE SOUTH PLAINS WITH A FEW EMBEDDED THUNDERSTORMS OBSERVED FROM LIGHTNING DATA. FORTUNATELY...SURFACE TEMPERATURES ACROSS ALL BUT THE FAR NORTHWESTERN COUNTIES REMAIN WELL ABOVE FREEZING BUT NORTHEASTERLY SURFACE WINDS CONTINUE TO ADVECT COOLER AIR IN FROM THE NORTHEAST. COLD FRONTAL BOUNDARY STRETCHED ROUGHLY ALONG A LINE FROM DENVER CITY TO ASPERMONT AS OF 3 AM AND PRECIPITATION IS LIKELY DEVELOPING ALONG THE FRONTAL ZONE AIDED BY LOW-LEVEL FRONTOGENESIS AS WELL AS MID- LEVEL LIFT IN ADVANCE OF THE APPROACHING STORM SYSTEM. WATER VAPOR SATELLITE IMAGERY SHOWS THE CORE OF THE LOW APPROACHING THE NORTHERN BORDER OF THE MEXICAN STATES OF SONORA/CHIHUAHUA WHICH IS CLOSE TO WHAT ALL THE 00Z MODEL DATA SHOWS. WARM CONVEYOR BELT IS ALSO HELPING TO TRANSPORT RICH GULF MOISTURE AHEAD OF THE STORM SYSTEM...ALL OF WHICH IS SETTING THE STAGE FOR QUITE A BIT OF PRECIP ACROSS THE REGION. BIGGEST HEADACHES REVOLVED AROUND TIMING OF THE TRANSITION FROM ALL LIQUID PRECIP TO ALL FROZEN PRECIPITATION. STRONG WARM LAYER LOCATED BETWEEN 1.5 TO 6 KFT WAS DEPICTED QUITE WELL BY ALL MODELS AND WILL BE SLOW TO ERODE THROUGH THE DAY. CONTINUED COLD ADVECTION WILL HELP INCREASE THE DEPTH OF THE COLD AIR AND ERODE THE WARM LAYER FROM THE BOTTOM...ALREADY STARTING TO SEE SOME WET- BULB COOLING TAKING PLACE HERE AT THE WFO WHERE TEMPERATURES HAVE DROPPED FROM THE LOW 40S INTO THE MID 30S SINCE THE ONSET OF PRECIPITATION. WILL ALSO SEE THE WARM LAYER ERODE FROM THE TOP DOWN FOR THIS REASON PLUS SYNOPTIC-SCALE LIFT AS THE STORM SYSTEM APPROACHES. UNFORTUNATELY...IT STILL APPEARS AS IF THIS WARM LAYER WILL REMAIN STRONG ENOUGH TO RESULT IN TEMPERATURE PROFILES FAVORABLE FOR FREEZING RAIN AND SLEET ACROSS A LARGE PART OF THE FORECAST AREA THROUGH MUCH OF THE DAY. CONSIDERABLE UNCERTAINTY REMAINS AS TO WHEN THE ACTUAL TRANSITION WILL TAKE PLACE AS THE MODELS SO FAR HAVE NOT BEEN KEEPING UP WITH THE ACTUAL DROP IN TEMPERATURES TAKING PLACE. CURRENT THOUGHTS ARE THAT ICE ACCUMULATIONS FROM THE FREEZING RAIN WILL BE GREATEST ACROSS PORTIONS OF THE ROLLING PLAINS WHERE THE WARM LAYER WILL BE SLOWEST TO ERODE BUT PORTIONS OF THE CENTRAL SOUTH PLAINS COULD ALSO SEE ACCUMULATIONS OF ICE APPROACHING TWO TENTHS OF AN INCH. LATEST 06Z NAM RUN ALSO IS HINTING THAT THE WARM LAYER WILL LAST LONG ENOUGH TO WHERE WE COULD SEE SOME ISSUES WITH GREATER ACCUMULATIONS ON THE CAPROCK THAN WAS INITIALLY THOUGHT. 00Z NAM AND GFS HAD THE PRECIP TYPE AT KLBB SWITCHING OVER TO ALL SNOW SHORTLY AFTER 18Z BUT NOW KEEP FZRA/IP TO NEAR 00Z FRIDAY/SUNSET TONIGHT. FURTHER NORTH ACROSS THE NORTHWESTERN SOUTH PLAINS INTO THE FAR SRN PANHANDLE...ALL CURRENT MODEL DATA STILL INDICATES A MUCH MORE RAPID TRANSITION INTO SNOW WITH AMOUNTS UP TO ONE FOOT POSSIBLE ACROSS PARMER AND CASTRO COUNTIES. GUSTY WINDS WILL ALSO LIKELY RESULT IN AREAS OF BLOWING SNOW AND POOR VISIBILITIES. DID BASE WEATHER GRIDS ON THE 00Z MODEL DATA AND WILL NEED TO EVALUATE THE INCOMING 06Z DATA AS WELL AS TRENDS IN SURFACE DATA TO SEE IF THIS NEEDS TO BE UPDATED THROUGH THE MORNING. WITH THE POSSIBILITY OF ACCUMULATING SNOWS AND FROZEN PRECIPITATION ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA...OPTED TO UPGRADE THE WATCH TO A WINTER WEATHER ADVISORY. SPLIT THE ADVISORY INTO TWO SECTIONS IN ORDER TO HANDLE THE VARIOUS WEATHER TYPES. WESTERN PORTIONS OF THE ADVISORY WILL HIGHLIGHT THE GREATER POSSIBILITY OF SNOW WHILE THE EASTERN PORTIONS OF THE ADVISORY WILL HIT THE FACT THEY WILL SEE MORE FROZEN PRECIP. WILL RUN THE ADVISORY FOR THE SAME LENGTH AS THE WARNINGS...THROUGH 12Z FRIDAY MORNING. AREAS UNDER A WINTER STORM WARNING CONTINUE TO LOOK GOOD AND WILL ONLY REFRESH WORDING AND SNOWFALL AMOUNTS. AS THE MAIN STORM SYSTEM MOVES EAST OF THE AREA LATE TONIGHT... PRECIPITATION SHOULD SWITCH OVER TO ALL SNOW AND TAPER OFF FROM WEST TO EAST. POSSIBILITY OF CLEAR SKIES ACROSS THE WESTERN PORTIONS OF THE AREA...SNOWPACK...AND WIND GOING LIGHT AND VARIABLE HINT AT TEMPERATURES DROPPING QUITE A BIT AND LOWERED THEM SEVERAL CATEGORIES. JORDAN LONG TERM... UPPER TROUGH WILL BE EXITING THE REGION TO THE EAST ON FRIDAY AND WITH IT ANY MEANINGFUL ASCENT. STILL...MODELS CONTINUE TO GENERATE VERY LIGHT QPF ACROSS THE NE HALF OF THE CWA THROUGH THE MORNING...WITH FORECAST SOUNDING INDICATING SATURATION AOB 700MB SUGGESTING A FEW FLURRIES OR LIGHT SNOW SHOWERS COULD PERSIST. BEYOND THAT...RATHER TRANQUIL WEATHER WILL RETURN TO THE SOUTH PLAINS REGION THROUGH AT LEAST THE FIRST PART OF NEXT WEEK. AFTER A CHILLY DAY FRIDAY...WITH TEMPERATURES STRUGGLING TO REACH THE 30 DEGREES MARK...READINGS WILL MODERATE OVER THE WEEKEND AS A PROGRESSIVE UPPER RIDGE SLIDES OVER. OF NOTE...WE COULD SEE A VERY CHILLY START TO THE DAY SATURDAY IF SKIES FULLY CLEAR...ESPECIALLY WHERE ANY SNOWPACK IS PRESENT. BY EARLY NEXT WEEK...A S/W TROUGH WILL RACE PAST TO THE NORTH BRINGING WITH IT A WEAK COLD FRONT AND SOME MID AND HIGH CLOUDS... BUT THE PROGRESSIVE NATURE...NORTHERN TRACK AND LACK OF LOW-LEVEL MOISTURE ALL SUPPORT A DRY PASSAGE. THE NEXT FEATURE OF INTEREST THEN BECOMES A LOW AMPLITUDE SOUTHERN STREAM S/W TROUGH THAT WILL APPROACH BY THE MIDDLE OF NEXT WEEK. CURRENTLY...INDICATIONS ARE THAT THIS SYSTEM WILL BE ABLE TO TAP GOOD LOW-LEVEL MOISTURE AS A SFC RIDGE SINKS ACROSS THE MISSISSIPPI RIVER VALLEY AND PROVIDES SOLID RETURN FLOW ON ITS SOUTHWEST FLANKS. WILL OPT TO LEAVE PRECIP MENTION OUT OF DAY 7 FORECAST FOR NOW...AWAITING FURTHER INSPECTION/CONFIRMATION. ATTM...GUIDANCE SUGGEST THIS SYSTEM COULD BRING ANOTHER DECENT ROUND OF QPF TO THE AREA /FAVORING THE SE ZONES/...THOUGH EARLY INDICATIONS ARE THAT IT WOULD BE A RAIN EVENT IF IT DOES MATERIALIZE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 30 10 28 13 38 / 100 60 10 0 0 TULIA 30 17 26 10 37 / 100 70 10 10 0 PLAINVIEW 32 18 26 14 38 / 100 70 10 0 0 LEVELLAND 36 19 31 17 43 / 100 60 10 0 0 LUBBOCK 34 20 28 16 40 / 100 60 10 0 0 DENVER CITY 44 22 34 21 45 / 100 50 10 0 0 BROWNFIELD 42 21 32 19 44 / 100 50 10 0 0 CHILDRESS 32 21 27 16 34 / 100 80 10 10 0 SPUR 37 22 28 17 38 / 100 70 10 10 0 ASPERMONT 48 26 30 19 38 / 100 80 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING ZONES: TXZ033>044. WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING ZONES: TXZ021>032. && 14/23/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 557 AM CST THU JAN 28 2010 TXZ021>044-291200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 557 AM CST THU JAN 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH EARLY FRIDAY FOR THE NORTHERN HALF OF THE AREA. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SOUTHERN HALF OF THE AREA TODAY THROUGH EARLY FRIDAY. A POTENT STORM SYSTEM WILL BRING WINTRY PRECIPITATION TO THE AREA TODAY INTO EARLY FRIDAY. THERE WILL BE A RISK OF HEAVY SNOW AND SLEET ACROSS THE NORTHWEST. ACROSS THE NORTHEAST...FREEZING RAIN...SLEET...AND FINALLY SNOW IS EXPECTED. SOUTH OF A MORTON TO ABERNATHY TO ROARING SPRINGS LINE...LIGHT TO MODERATE AMOUNTS OF A WINTRY MIX OF FREEZING RAIN...SLEET AND FINALLY SNOW ARE EXPECTED LATE THIS MORNING THROUGH EARLY FRIDAY. ADDITIONALLY... NORTHEASTERLY WINDS WILL BE SUSTAINED BETWEEN 25 AND 35 MPH FOR A PERIOD THIS MORNING. ALTHOUGH DECREASING SOMEWHAT THIS AFTERNOON...GUSTY WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES WHERE SNOW IS PRESENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW AND FLURRIES WILL PERSIST THROUGH FRIDAY MORNING... THOUGH LITTLE IF ANY ADDITIONAL ACCUMULATION IS EXPECTED. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME FROM FRIDAY AFTERNOON THOUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS AND LOCAL OFFICIALS ARE ENCOURAGED TO REPORT SNOW AND ICE AMOUNTS AS WELL AS ANY WEATHER IMPACTS TO THE NATIONAL WEATHER SERVICE IN LUBBOCK.
The national radar mosaic for the moment the first event began.
17 winter storm, 2 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Bailey | 2010-01-28 | 92 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210969, 210972, 210974, 210975, 210976, 210977, 210979, 210980, 210982, 210983, 210984, 210986, 210987, 210990, 210992, 211001, 211003, 211008, 211011.